Ask a doctor

Can Botox Impair Vision?

I had Botox done approx. 4 weeks ago. I now have a droopy eyelid, but I'm also finding it difficult to focus with my right eye. Is this normal, and has anyone gone thru this before? If so how long does it last?

Doctor Answers (10)

This is not normal, but these complications have occurred before and are not permanent.

+4

Uncommon, but reported complications of Botox to the lower forehead area include "ptosis" or droopy eyelid and "diplopia" or double vision which I suspect is what is going on with your right eye. Botox can spread to the muscles responsible for raising the eyelid as well as the muscles responsible for eyeball movement. These complications are more likely to occur if the injections are located within 1 cm of the rim of the eye socket.

The droopy eyelids and double vision typically improve by 4-6 weeks, but can last up to 3 months.

Use of a medication called Iopidine (apraclonidine) can help a bit with the droopy eyelid until the botox wears off.

Even with impeccable technique, complications can and do occur to the best of us. If you have not already done so, I would notify the individual who performed your Botox injections. Good luck.


San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Report this to your injector and see an ophthalmologist for a thorough evaluation and treatment!

+3
Thank you for your great question? Botox works by blocking acetylcholine, a chemical released from nerves to stimulate muscle function. When Botox is injected for cosmetic use, side effects usually occur in two major areas: paralysis of the wrong muscle group and allergic reaction. Allergic reactions are rare. Adverse effects most commonly seen from Botox present with inappropriate facial expression such as drooping eyelid, uneven smile, or loss of ability to close the eye. Inability to completely close the eye can lead to dry eyes, blurred vision, or excessive secretion of tears. Since it is four weeks from the time of your injection of Botox, I would strongly advise you to report this to your injector (physician or nurse) and request to see an ophthalmologist for a thorough evaluation and treatment. I hope this helps!

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Botox can temporarily impair vision

+2

Botox Cosmetic migrates a little bit away from the injection site, like a drop of water in the pool. As a result, Botox may affect facial muscles not intended. Injections around the eyes, which are helpful for wrinkle reduction, may spread to a muscle responsible for lifting the upper eyelid, called the levator. This migration occurs with anyone who injects Botox, including dermatologist, facial plastic surgeons, and cosmetic specialists.

Ptosis, otherwise known as a droopy or saggy eyelid, occurs because of a weakened levator muscle of the upper eyelid. Although uncommon, Botox may affect the vision by causing a droopy eyelid obstructing the upper visual field. Ptosis from Botox is temporary and resolves within a few weeks, but may last 3-4 months.

Upper eyelid ptosis from Botox can be temporarily managed by stimulating another muscle that helps lift the upper eyelid, called Muller's muscle. Eye drops, such as apraclonidine 0.5%, are used twice daily in the interval time until the natural muscle movement of the levator returns.

Speak to your plastic surgeon and ask about treatment for eyelid ptosis from Botox Cosmetic.

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

You might also like...

Botox and Droopy lids

+2

For patients that have some degree of upper lid ptosis (an eyelid that is slightly lower than it should be) or for patients with significant brow ptosis your frontalis muscle (your forehead muscle) may have been compensating for the extra skin. Botox may be blocking the action of that muscle causing you to be unable to use your forehead muscle to keep that skin out of the way.

Botox can also diffuse into muscles that are responsible for keeping your lid elevated though this is rare.

Botox should not affect your ability to focus.

You should consult a physician about these problems.

I hope this helps.

Steven H. Williams, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 28 reviews

Eye drops might help with droopy lid from Botox

+1

It is a rare adverse effect for Botox injection. The migration of the product into the orbicularis muscle will lead to the lid ptosis.

Application of alpha blocker eye drops will help to a certain extent. Otherwise, if you wait, it will go away.

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 7 reviews

Botox eyelid sagging can be partially and temporarily reversed

+1

When Botox is injected it can spread almost 3 cm (~1 inch from the injection site). When it is injected, it is kind of similar to predicting what an ink spot will look like when you deposit a drop of ink on a tissue. It's not the same everytime. One of the best ways to control this is by using concentrated doses and injecting very small quantities to limit the diffusion.

In the eye area, 3 cm is a large area and it includes the area 3cm around and 3cm deep. Therefore it is possible to affect the vision muscles or the eyelid lifting muscles (levator).

Sagging of the eyelid is called blepharoptosis.

When ptosis occurs, it can be temporarily managed by stimulating another muscle that lifts the eyelid called Muller's muscle. Ptosis can be treated with apraclonidine 0.5% eyedrops. This is one of the preferred agents used to stimulate Muller's muscle. Other second line (alternative) medications include phenylelphrine 2.5% eye drops. Both of these medications require a prescription and should be used under the guidance of a physician due to contra-indications, interactions, side effects and adverse reactions.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Eye eye eye

+1

Gina,

You are describing one of the earliest identified adverse events occuring from Botox injections, ptosis or drooping of eyelid. This is EXTREMELY rare nowadays since so many years of experience with Botox has taught us how to avoid this complication. Although it can still happen to almost anyone, it is likely that you had a relatively inexperienced injector. See your board certified plastic surgeon for advice on how to improve your condition. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

Botox probably injected too low in the brow.

+1

To ginag0612,

Hi. This happened to two of my patients years ago when I was learning how to use Botox. Botox has to be injected at least one centimeter (about half an inch) ABOVE the eyebrow. Otherwise, the Botox can relax the muscles that control the eyelid and the movements of the eyeball. This is probably what happened to you.

The droopy lid and the difficulty to focus are very annoying, but this will not hurt your eye and it will clear up in 6 or 8 weeks. There are eye drops that can help lift the droopy lid. Ask your doctor or an ophthalmologist about them.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

A droopy eye is not uncommon.

+1

When Botox is injected into the the glabellar or frown region it is possible to get ptosis or drooping of the eyelid. If injected too close to the junction of the orbital roof and rim the paralysis of the botox can penetrate the mucles that lift the eyelid (levator muscle) and move the eyeball in certain directions causing diplopia or double vision. Unfortunately, this will last for several weeks or months, depending on the amounto of Botox used, before it begins to resolve. Fortunately it is not permanent.

This is not an uncommon phenomemon. Hang in there and don't give up on the tremendous benefits of Botox Cosmetic.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

Droopy eye from Botox

+1
Drooping of the eyelid is not common. Sometimes when the botox is injected to close to the eyeball, it can affect the muscles that move the eye as well.  The effects of Botox will last 3-4 months.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.